Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 141, NWS Sioux Falls, SD

August 27, 2018Clay County, Dickinson County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 3:27 PM CDT for Clay County, Dickinson County, O'Brien County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 3:27 PM CDT (20:27 UTC)
Expired
Aug 27, 2018, 4:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:30 PM CDTHAIL 14 Wnw Everly, IACORRECTS PREVIOUS HAIL REPORT FROM 3 NNE HARTLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KFSD 272027
SVRFSD
IAC041-059-141-272100-
/O.NEW.KFSD.SV.W.0141.180827T2027Z-180827T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
327 PM CDT MON AUG 27 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickinson County in northwestern Iowa...
  Northern Clay County in northwestern Iowa...
  Northeastern O'Brien County in northwestern Iowa...

* Until 400 PM CDT.

* At 327 PM CDT, a severe thunderstorm was located near Everly, or 12
  miles west of Spencer In Clay County, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Royal around 330 PM CDT.
  Everly around 335 PM CDT.
  Spencer In Clay County and Fostoria around 345 PM CDT.
  Terril and Lost Island Lake around 400 PM CDT.

Other locations impacted by this severe thunderstorm include Dickens
and Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4303 9546 4315 9554 4350 9500 4350 9492
      4310 9491
TIME...MOT...LOC 2027Z 245DEG 42KT 4311 9540 

HAIL...1.50IN
WIND...60MPH
 
$$

VandenBoogart
1 follow-up statement
610 
WWUS53 KFSD 272038
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
338 PM CDT MON AUG 27 2018

IAC041-059-141-272100-
/O.CON.KFSD.SV.W.0141.000000T0000Z-180827T2100Z/
Dickinson IA-Clay IA-O'Brien IA-
338 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN DICKINSON...NORTHERN CLAY AND EASTERN O'BRIEN
COUNTIES...

At 338 PM CDT, a severe thunderstorm was located near Everly, or near
Spencer In Clay County, moving northeast at 50 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Fostoria around 345 PM CDT.
  Terril around 400 PM CDT.

Other locations impacted by this severe thunderstorm include Dickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4310 9538 4323 9542 4350 9500 4350 9492
      4312 9492
TIME...MOT...LOC 2038Z 245DEG 42KT 4316 9524 

HAIL...2.00IN
WIND...60MPH
 
$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:43 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 12:43 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 PM CDT Mon Aug 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 449 AM CDT Mon Aug 27 2018

A good day to be weather aware with changes underway that
should lead to a more widespread convective development and
potential for severe storms by midday and the afternoon.

Early this morning, water vapor imagery indicates a deep trough
pushing into the Rockies, with a leading wave starting to lift from
CO into NE with a slow expansion of generally weak elevated returns
in the NE Panhandle toward north central NE. A capping elevated
mixed layer continues overhead which brought a rapid end to
convection late evening as it moved off the boundary, which has now
settled close to a KATY to KANW line at 08z.  Ahead of the boundary,
a very warm and humid night with temps and dewpoints largely in the
lower 70s. The airmass will continue to enrich today ahead of the
boundary with at least a short period of better diurnal heating
expected across northwest IA and adjacent areas, before clouds begin
to increase from the west.  Will continue the earlier low PoPs near
and post frontal through mid morning as lift streams out northeast
per current expanding mass of mid clouds in NE. In fact, as the
leading upper wave begins to move into the area by late morning and
midday with a weakening of the cap, it will likely usher in an
atypical start time to more significant convection by around noon as
the previously veered low level jet begins to back and interact a
bit more with the frontal convergence. Convective initiation should
be near or just post-frontal across southeast SD, but an increasing
threat for severe storms heading into the afternoon as activity
pushes into I-29 corridor and eastward encountering greater
potential instability and increased shear. MLCAPE increases to 2000-
2500 J/kg, but not quite as capped with temps aloft starting to cool
a bit should make for an easier tapping of the instability by
increasingly organized storms. Deep layer shear is moderate to
strong at 45 to 55 knots, but almost exclusively unidirectional with
a very boundary parallel orientation. Strong suggestion that
evolution will transition fairly quickly to a linear MCS after some
initial mixed modes.  Concerned about potential for some very strong
winds (75 mph+) and hail up to 2" in diameter as storms become more
organized from far northern IA into southwest MN by mid afternoon.
If a boundary can push out to more of an east/west orientation, then
this would increase considerably the boundary normal shear, and be a
little more favorable for a tornado.  This more likely to occur in
parts of southwest MN and northwest IA mid to late afternoon.
Progression of complex would likely take a majority clear of the
area by 6 pm, other than some lingering elevated showers/storms on
back side and along outflow.

Coordinated with WPC on the excessive rainfall risk today to expand
slightly back into the KFSD area, with main focus along the MN/IA
border into southwest MN.  High moisture content to the air, a deep
warm cloud, and the boundary parallel shear suggests some potential
for heavy rainfall during the midday and afternoon hours.

Warmest temps today will be ahead of the front and increase in
clouds, with mid to upper 80s in much of southwest MN and northwest
IA, while convection likely drives temps back into the lower to mid
70s for a time.

Approach of the main wave tonight will again increase lift, and pull
winds back around briefly toward east/southeast before passage of
the main front. There are indications that storms firing in the
western/central Dakotas around early evening will approach the
K9V9/KHON/KMHE areas by mid to late evening, but will also lose a
considerable amount of support in diurnal cycle, and thus should
weaken, although not out of the question a near severe storm could
occur through around mid evening. A post frontal elevated band of
showers and storms is likely to evolve during the evening and
overnight, but most solutions indicate coverage will be a struggle
and have kept in mainly chance range.  Northerly winds will also
increase behind the boundary, and could gust to 20-25 kts tonight
mainly for areas near/behind the precipitation banding.

.LONG TERM...(Tuesday through Sunday)
Issued at 449 AM CDT Mon Aug 27 2018

On Tuesday, the main wave will push through the Dakotas. The
postfrontal band should persist during the morning, but may get a
little kick upward in coverage later morning as entrance of strong
jet over the Northern Plains with main wave should begin to interact
more fully with the boundary, especially through afternoon Tuesday.
Have a little more faith in solutions which have the greater
displacement to the baroclinicity in surface-850 hPa due to extent
of convection, so really only likely to bring a better chance of
rain to portions of northwest IA, and would not be surprised to see
a southward shift to chances as we creep closer to the time.

Any lingering precip ends fairly early on Tuesday night, with
seasonally cool high pressure settling across the area. Quite a few
lows in the upper 40s to around 50 are likely.

The next chance for precipitation comes later Wed night and Thursday
morning as warm advection and a slight elevated CAPE should bring
isolated showers and a few rumbles to the I-29 corridor. Thursday
becomes quite windy and will notice an increase in humidity once
again.  The moisture sets the stage for the next zonal impulse
Thursday night to bring scattered convection, followed by the main
wave late Friday into Friday night with additional precip threats.
Could again be dealing with a chance for severe storms and heavy
rainfall.

The remainder of the weekend would appear to be dry until the very
end of the weekend as another area of high pressure and ridging
aloft takes control. Temperatures largely just at or below normal
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 27 2018

Scattered thunderstorms have started to move across the forecast
area along of the surface cold front extending from southwest
Minnesota to northeast Nebraska. MVFR to occasional low-end IFR
conditions are expected this afternoon at all terminals as
thunderstorms move through. Gusty winds up to 25 knots are
expected across KSUX through sunset. Behind the main front/upper
disturbance, low clouds/stratus will spread south across the
region Tuesday by around daybreak. Northerly winds from 20 to 25
knots are possible, along with some showers activity through early
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 AM CDT Mon Aug 27 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-
056-061-062-066-067-281115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon, mainly moving quickly
east of the area by the early evening. Initial storms are
expected to develop west of Interstate 29 around noon with a
threat for large hail up to walnut size and winds to 65 mph.
Storms are expected to strengthen and become organized into a
linear structure pushing into southwest Minnesota and far northern
Iowa by mid afternoon. These storms will present a risk of very
strong winds over 70 mph, hail up to 2 inches in diameter and even
an isolated tornado. Areas of heavy rainfall and flash flooding are
also possible, especially across southwest Minnesota and extreme
northern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between noon and 6 pm CDT.

IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060-
063>065-068>071-281115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
Union-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across areas near
and west of the James River during the morning, with storms moving
into the lower Missouri River valley and southern portions of
northwest Iowa this afternoon and early evening. An isolated
severe storm is possible mainly east of the James River and
extending into northeast Nebraska and northwest Iowa. Hail up to
half dollar size and winds to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between noon and 9 pm CDT.

In the hours before

Local storm report, Aug 27, 2:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             MARTINSBURG             42.51N 96.83W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&
Local storm report, Aug 27, 2:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 W PONCA               42.56N 96.73W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:24 PM CDTSevere Thunderstorm WarningFSDPlymouth36 min
Aug 27, 2:51 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Sioux39 min
Aug 27, 3:30 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux30 min
Aug 27, 3:51 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola24 min
Aug 27, 3:57 PM CDTSevere Thunderstorm WarningFSDDickinson18 min
Aug 27, 4:09 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola20 min
Aug 27, 4:27 PM CDTFlash Flood WarningFSDDickinson85 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.